Monday, January 28, 2008

The Avelox Blues

Since starting up my running again last week after being sick, I've noticed some unusual muscle soreness. I wasn't sure if it was because I was rusty from taking a week off or maybe it was from my medication. A recent thread on the ultra list discussed how certain antibiotics can cause excessive muscle soreness and also weaken tendons. Yup, after some further research, it turns out the medication I've been on, Avelox, is in that category. I really think it's more the medication than rust. In the future, I'll talk to my doctor about other medications that may do the same job and are sans this anti-running side effect.

Saturday's trail run in particular felt like it beat me up more than it should have (more so afterwards), so I rested yesterday. Tried the elliptical machines at the school today, and perhaps it's somewhat psychosomatic, but the muscles felt too tight and I decided to call it quits after 13 minutes.

All in all, not a big deal. I'm just about done with taking the prescription and suspect things will return to normal shortly afterwards. I'm still planning to run a 50K Fat Ass down in Cape Cod this weekend, but I realize I may have to cancel if I can't rebound in time.

Since I already used a picture of the world's smallest violin after whining a few weeks ago about being sick, I'll just post this video instead:

7 comments:

Sue said...

You're smart to take it easy, Jamie. I've heard more than a couple of horror stories about antibiotics and tendon ruptures!

(O_O)

Runner NYC said...

Yikes! That doesn't sound good. I avoid antibiotics anyway, but will be even more skeptical going forward! Hope you're back on track soon!!

Love2Run said...

It's OK, you're allowed to whine once in awhile. Get in out of your system now like the drugs. Good luck with the 50k!

Mark said...

On the contrary I've taken no antibiotics and have sore muscles from being sick\training. go figure

Marc said...

Taking it easy is the way to go...just as long as Leon doesn't get larger.

Its just plain (plane?) spooky that we both posted clips from the same movie.

Michael Jay Dotson said...

Could be the result of the antibiotics or the underlying illness they are designed to attack. Don't underestimate the effect of a lingering illness. Either way, your intuitive sense is that something is not quite right is the most important thing to listen to. For me, a 20 mile trail run over the profile you've posted would tear me a new one whatever I was on :)

You are on the rebound and that will take care of things.

BTW, I'm always throughly impressed how well you handle those wickedly difficult trails and terain without missing a beat.

This too will soon pass.

olga said...

Sorry about all this stuff, AB and side effects...hope you get better, and yes, take it easy for a weekend! FA is still only a FA:)